Therapy-related myelodysplastic syndrome and acute myeloid leukemia following treatment of acute myeloid leukemia: possible role of cytarabine.
Additional Document Info
Therapy-related myelodysplastic syndrome and acute myeloid leukemia (t-MDS/t-AML) have been reported only rarely following treatment of AML. We report five patients treated for de novo AML who developed t-MDS/t-AML, all with chromosome 7 abnormalities, including -7, del(7)(q22q36) and del(7)(p11.22p22). All had been treated with cytarabine, topoisomerase 2 inhibitors and granulocyte or granulocyte-monocyte colony-stimulating factor and three with alkylating agents as part of autologous transplant regimens. These cases further document t-MDS/t-AML as a complication of therapy for AML. Presence of chromosome 7 abnormalities in patients with and without prior alkylating agent therapy suggests possible association with the antimetabolite cytarabine.